Virginia, 2007

Hail in Virginia, June 26, 2007

June 26, 2007 · NWS RNK · 1 event in 1 county or zone

A severe thunderstorm produced hail up to the size of a penny.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A severe thunderstorm produced hail up to the size of a penny.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 26, 2:08 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 26, 2:08 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT TUE JUN 26 2007

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ANCHORED OFF THE MID-ATLANTIC COAST
THROUGH AT LEAST THURSDAY OF THIS WEEK. THE FORMATION OF SCATTERED
AFTERNOON AND EVENING THUNDERSHOWERS...ESPECIALLY IN THE
MOUNTAINS...WILL BE COMMON FOR OUR AREA DURING THIS TIME. A COLD
FRONT WILL SWEEP SOUTH THROUGH THE AREA FRIDAY HELPING TO BRING
BETTER COVERAGE OF SHOWERS AND STORMS.

&&

.NEAR TERM /TONIGHT/...
AS TEMPERATURES AND DEW POINTS HAVE EDGED UP A FEW DEGREES FROM
YESTERDAY...OVERNIGHT LOWS WILL ALSO BE WARMER AND MUGGIER THAN LAST
NIGHT. AFTERNOON CONVECTION ALONG THE BLUE RIDGE WILL DISSIPATE THIS
EVENING WITH LOSE OF HEATING. WITH WEAK WINDS ALOFT...BASED EVENING
PRECIPITATION PATTERN ON THE LWX WRF ARW WHICH KEEP CONVECTION ALONG
THE BLUE RIDGE.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
FORECAST AREA STAYS IN MOIST UNSTABLE AIRMASS THROUGH THURSDAY
NIGHT AS LOW LEVEL WINDS AROUND A STRONG BERMUDA HIGH KEEP SURFACE
DEW POINTS IN THE 60S...850 MB DEW POINTS FROM +11 TO +16
DEGREES...AND PRECIPITABLE WATER VALUES FROM 1.5 TO 2.0 INCHES.
THIS WILL RESULT IN CONTINUING THE REPETITIVE PATTERN OF SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS FOLLOWED BY FOG AND LOW CLOUDS
OVERNIGHT. WINDS THROUGH MID LEVELS OF THE ATMOSPHERE REMAIN LIGHT
SO THE POSSIBILITY OF HEAVY RAIN EACH DAY WILL ALSO PERSIST.
MODELS ARE HINTING AT BETTER COVERAGE EAST OF THE BLUE
RIDGE...LIKE A PRE FRONTAL LINE OF CONVECTION ON THURSDAY...BUT
FOR NOW WILL KEEP POPS LOW AND MAINLY ACROSS THE MOUNTAINS.

ON FRIDAY A WELL DEFINED SHORT WAVE WILL MOVE THROUGH THE REGION
WITH THE COUNTY WARNING AREA IN THE RIGHT REAR QUAD OF THE UPPER
JET. THE MODELS ARE SHOWING INTENSE UPPER DIVERGENCE AND UPWARD
VERTICAL VELOCITY ALONG AND JUST AHEAD OF THE FRONT. WITH ALL THIS
LIFT AND THE DEEP MOISTURE EXPECTED WITH THIS FEATURE...HAVE RAISED
POPS ON FRIDAY.

TEMPERATURES WILL RUN ABOVE NORMAL THROUGH THE PERIOD. RECORD HIGHS
MAYBE TIED OR BROKEN AT BLUEFIELD AND BLACKSBURG. SEE RECORDS IN THE
CLIMATE SECTION OF THIS DISCUSSION.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THE FRONT IS EXPECTED TO MOVE SOUTH OF THE AREA AND INTO NORTH
CAROLINA ON SATURDAY. DEPENDING ON THE TIMING...A FEW LINGERING
SHOWERS MAY PERSIST ALONG THE VA/NC BORDER SATURDAY MORNING. THE
AIRMASS BEHIND THE FRONT FROM SUNDAY THROUGH TUESDAY WILL BE
NOTICEABLY COOLER AND DRIER.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
ISOLATED TO SCATTERED THUNDERSTORMS ARE DEVELOPING ALONG THE BLUE
RIDGE AND IN NORTHWEST NORTH CAROLINA. THE AIRMASS OVER THE
FORECAST AREA REMAINS UNSTABLE WITH CAPES EVEN HIGHER TODAY AROUND
3000 J/KG. THE LATEST SREF AND RUC DATA SUGGESTS THE BEST CHANCE
FOR THUNDERSTORMS WILL REMAIN IN THE MOUNTAINS AND FOOTHILLS.
CHANCE IS LOW AT LYH AND DAN SO HAVE REMOVED VCTS IN THESES TAFS.

RAINFALL RATES WILL BE VERY HIGH IN ANY OF THESE THUNDERSTORMS SO
VISIBILITIES WILL BE REDUCED TO IFR/MVFR VALUES.

WITH THE LOW LEVEL MOISTURE REMAINING HIGH...STRATUS AND FOG IS
EXPECTED OVERNIGHT. ALL TAF SITES BUT LWN SHOULD HAVE MVFR FOG
DEVELOPING FROM 03-09Z...THAT THEN DISSIPATES BETWEEN 13-15Z. AT
LWB FLP/LAV GUIDANCE TOOK TEMPERATURE/DEW POINT DEPRESSION TO AOB
2 DEGREES AND PAST FEW NIGHTS SUGGEST LIFR CONDITIONS AFTER 09Z.

LITTLE CHANGE IS EXPECTED THE NEXT SEVERAL DAYS. SOUTHERLY FLOW
AROUND A SURFACE HIGH WILL CONTINUE TO BRING MOISTURE INTO THE
AREA AND RESULT IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY. A COLD FRONT IS FORECAST TO CROSS THE AREA FRIDAY AND
SATURDAY. EXPECT BETTER AREAL COVERAGE OF SHOWERS AND
THUNDERSTORMS AHEAD OF THE FRONT ON THURSDAY AND FRIDAY. DRIER
CONDITIONS WILL DEVELOP BEHIND THE FRONT FOR SUNDAY AND MONDAY.

&&

.CLIMATE...
RECORD HIGH TEMPERATURES FOR JUNE 27-28.

             27TH      28TH
ROANOKE    100/1952  97/1959
LYNCHBURG   99/1952  99/1934
DANVILLE   102/1954 102/1959
BLACKSBURG  94/1988  91/1954
BLUEFIELD   87/2005  88/1966

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...AMS/RCS
LONG TERM...AMS/RCS
AVIATION...AMS
CLIMATE...RCS
Hazardous weather outlook, Jun 26, 4:19 AM EST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 AM EDT TUE JUN 26 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-270930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
519 AM EDT TUE JUN 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. DAMAGING WIND GUSTS...PENNY SIZE HAIL...BURSTS OF FREQUENT
LIGHTNING...AND LOCALIZED HEAVY RAINFALL MAY OCCUR. THE GREATEST
THREAT FOR THUNDERSTORM ACTIVITY IS FROM 4:00 PM THROUGH 10:00 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DAILY THREAT OF SCATTERED THUNDERSTORMS IS ANTICIPATED FOR
WEDNESDAY THROUGH FRIDAY. ISOLATED SEVERE WEATHER MAY OCCUR
DURING THE AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

11

In the hours before

Special weather statement, Jun 26, 1:59 PM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT TUE JUN 26 2007

NCZ002-262000-
ALLEGHANY NC-
259 PM EDT TUE JUN 26 2007

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF SPARTA...OR ABOUT OVER
WHITEHEAD...MOVING EAST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...WHITEHEAD AT 305 PM EDT...SPARTA AT 315 PM EDT...GLADE VALLEY
AT 350 PM EDT.

EXPECT RAINFALL AMOUNTS OF UP TO AN INCH AND A HALF...SMALL
HAIL...WIND GUSTS TO 40 MPH...AND FREQUENT LIGHTNING.

IF YOU LIVE IN THIS AREA...STAY INDOORS AND AWAY FROM WINDOWS.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Special weather statement, Jun 26, 2:10 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT TUE JUN 26 2007

VAZ020-262015-
BATH VA-
310 PM EDT TUE JUN 26 2007

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF WARM SPRINGS...OR ABOUT 5
MILES SOUTHWEST OF BURNSVILLE...MOVING SOUTH AT 5 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...WARM SPRINGS AT 405 PM EDT...HOT
SPRINGS...AND NIMROD HALL AT 415 PM EDT.

TORRENTIAL RAIN...SMALL HAIL...WIND GUSTS TO 40 MPH...AND FREQUENT
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.

IF YOU LIVE IN THIS AREA...SEEK SHELTER INDOORS.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Special weather statement, Jun 26, 3:06 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT TUE JUN 26 2007

WVZ045-262030-
GREENBRIER WV-
406 PM EDT TUE JUN 26 2007

AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF NEOLA...MOVING SOUTHEAST AT
10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...NEOLA AT 415 PM EDT.

WINDS GUSTING TO 40 MPH...SMALL HAIL...FREQUENT LIGHTNING AND
TORRENTIAL RAINS CAN BE ANTICIPATED WITH THIS STORM.

IF YOU LIVE IN THE NEOLA OR ANTHONY CREEK AREA...STAY INDOORS AND
AWAY FROM WINDOWS.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Special weather statement, Jun 26, 3:51 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 PM EDT TUE JUN 26 2007

VAZ023-262115-
BOTETOURT VA-
451 PM EDT TUE JUN 26 2007

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM DEVELOPING 5 MILES WEST OF TROUTVILLE...OR
ABOUT 3 MILES WEST OF DALEVILLE...MOVING EAST AT 5 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...DALEVILLE...AND TROUTVILLE AT 515 PM EDT.

EXPECT CLOUD TO GROUND LIGHTNING...GUSTY WINDS...AND POSSIBLY SMALL
HAIL FROM THIS STORM. STAY INDOORS IF YOU LIVE IN THIS AREA.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP

The radar

The Roanoke radar (KFCX), 59 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Botetourt

When
June 26, 4:35 PM EST
Where
Botetourt County, 2 mi NE of Troutville
Measured
0.75 in hail
Reported by
Public
Coordinates
37.440, -79.854

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33173.